[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1969

Bullous Reaction to Diethyl Toluamide (DEET)Resembling a Blistering Insect Eruption

Author Affiliations

DaNang, South Vietnam

From the Dermatology Clinic and the Preventive Medicine Unit, Naval Support Activity-DaNang, South Vietnam.

Arch Dermatol. 1969;100(5):582-586. doi:10.1001/archderm.1969.01610290066013
Abstract

A baffling bullous eruption in the antecubital fossae of military personnel had occurred during several summers in South Vietnam. Appearing first after a night's sleep in the field, large blisters, subsequent severe skin necrosis, and prolonged disability were characteristic.

An insect repellent diethyl toluamide (DEET), was shown experimentally to produce an eruption identical to the cases of antecubital blistering seen clinically.

DEET may, therefore, be the cause of some of the clinical cases, although a vesicating insect previously had been thought wholly the culprit. The repellent DEET is too effective to be removed from military use but it should be used with caution and not applied in the antecubital and popliteal fossae.

×